First Isolation of West Nile Virus from a Patient With Encephalitis in the United States

Cinnia Huang, Brett Slater, Robert Rudd, Nandakishore Parchuri, Rene Hull, Michelle Dupuis, Alexander Hindenburg

Disclosures

Emerging Infectious Diseases. 2002;8(12) 

In This Article

Case Report

The patient was a 70-year-old woman, who has been diagnosed with intermediate-grade, CD 20-positive, B-cell non-Hodgkin lymphoma, involving a left intraparotid lymph node. Staging workup demonstrated stage 1-A disease. Treatment plans for the patient included three courses of CHOP (cyclophosphamide, hydroxydoxorubicin, vincristine [Oncovin], and predisone) chemotherapy plus rituximab (chimeric CD 20 monoclonal antibody), to be followed by involved field radiation. After the first cycle of chemotherapy in July 2001, neutropenia developed and the patient was treated with granulocyte colony stimulating factor (GCSF) following both the second and third cycles of chemotherapy. The third cycle of chemotherapy was administered on September 11, 2001. Four days later, she was treated with oral levofloxacin for low-grade fever. On day 7 after chemotherapy, she was admitted to the hospital with fever, cough, chills, rhinorrhea, joint aches, decreased appetite, lethargy, and lightheadedness. She had no recollection of any ill contacts or insect bites. She was a resident of southern Nassau County, New York, and did not have a history of travel. Physical examination was within normal limits. The patient was neutropenic; G-CSF was continued, and she was given cefipime and gentamicin. One day after admission, she continued to have fever and experienced mild headaches that responded to acetaminophen. Urine cultures showed penicillin-sensitive enterococci, and blood cultures were negative. Two days after admission, the patient continued to have fever, headaches, and dizziness. A computed tomography (CT) scan of the brain revealed no acute cerebral processes. On the 3rd day after admission, the patient was noted to be confused. Further deterioration of mental status was noted, with incomprehensible speech, but she was able to follow commands. Arterial blood-gas analysis showed an acute respiratory acidosis pattern, and the patient was subsequently intubated and transferred to the intensive care unit. The patient had a hypotensive episode secondary to atrial flutter, which required cardioversion for stabilization. Ceftriaxone and ampicillin were added to the antibiotic coverage, and antifungal treatment was also initiated with lipid complex amphotericin B. After the patient's hematologic parameters improved, G-CSF was discontinued on day 9 of hospitalization, and the patient continued to be afebrile. Because of the clinical picture of encephalitis and because the patient lived in an area where WNV was endemic, lumbar puncture was performed on day 8, and a CSF specimen was sent to the New York State Department of Health laboratories for comprehensive PCR testing. Renal tubular necrosis developed in the patient, leading to acute renal failure by day 10, with further deterioration of her mental status. Dialysis was initiated on day 16, and antibiotic therapy was discontinued on day 17 as the patient remained afebrile and the neutropenia resolved.The patient remained unresponsive, staphylococcal septicemia developed, and she died on day 35 of hospitalization. Autopsy showed a small focus of perivascular lymphocyte cuffing in the mamillary bodies of the brain, consistent with viral encephalitis. No evidence of residual lymphoma was found.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....